Rituximab Reactions

  • 9 replies
  • 11 subscribers
  • 3661 views

Hi everyone, I have just finished my second round of chemo, I’m on bendamustine, and have had allergic reactions both times. The first time was whilst in the unit and this time I managed to get home for an hour before it happened and I had to go back to A&E.

i have felt terrible for the last week, really nauseous and drained and I’m worried it will happen every time I have chemo and I will feel like this, or worse, for all 6 treatments.

also my sense of smell is really heightened which makes the nausea 10 times worse!

Has anyone else experienced allergic reactions and do you have any tips for coping with them please?

thanks, Sarah 

  • Hi Sarah and welcome to this little corner of the Community.

    I had a different type of NHL and did not have bendamustine so let’s look for any of the others who have had this treatment to come along and help you out.

    It’s amazing how each treatment cycle can be different so let’s hope things improve for you but you have to be prepared for the Fatigue to get progressively more challenging over your cycles but once treatment is finished it’s amazing how the body recovers.

    Do talk with your team about your Nausea, I found we had to change some of my meds over my treatment as this continually changed.

    ((hugs))

    Mike (Thehighlander)

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

  • FormerMember
    FormerMember

    Hi Sarah,

    I had R-Bendamustine for FNHL in the first half of 2019. I was fine after my first treatment but after the 2nd treatment I left hospital at 4pm and by early evening I came over shivery and ended up in hospital where I was kept in for a day. I was given antibiotics just as a precaution and it was put down to an adverse reaction to the Bendamustine. 

    For my next treatment I was given a steroid injection immediately before the treatment started and I didn't suffer an adverse reaction. For the remainder of the treatments the steroids were given to me by tablet just before each treatment and I had to take steroids for 3 days after treatment.

    Like you I felt nauseous although the medication helped with that and very tired for about a week after treatment. I also regularly suffered from headaches and stomach cramps and I also lost the taste buds on my tongue and had red patches on the back and roof of my mouth for a few days. Another strange side effect I had was itchy feet and ankles. 

    All the best with your remaining treatment, if you have any other questions about the treatment I can try to answer.

  • hi Allan,

    thanks for your reply, it’s good to know that they managed to get things under control for you. I have been told they will give me hydrocortisone as well as piriton before my next round. It’s the rituximab I am allergic to and it restricts my throat and makes it difficult to breathe, so quite scary when it happens. Sounds like they have ways to sort it though, so I am hoping it will be third time lucky and I will be okay next time. 
    I have also lost all sense of taste, but my sense of smell has gone crazy, which is horrible when the nausea kicks in. I have 2 types of anti sickness but they don’t seem to help much. So I will mention it again next time. Luckily, I haven’t had any headaches or stomach cramps or itchy ankles!, yet. I do feel very tired, but was before treatment as well. Strangely I am struggling to sleep at night though. I think it’s just because I have stopped work now and my routine is fairly messed up. I seem to ne3d to sleep in the afternoon quite often and just can’t fight it.

    I will stop rambling now and let you know how the next one goes. I will be half way there then, so looking forward to getting it over and done, even though I am nervous.

    Thanks for your reply
    Sarah 

  • Hi Sarah,

    I had the same meds as you last year.  I honestly never had any nausea at any time, ate normally and had a raging thirst, which made the increased drinking really easy.   They gave me one capsule at the start of each treatment, which they said would last for five days.  Everybody had it and I never saw a sign that anyone in the unit even felt queasy.  I'm a nurse, so I notice these things!  There are superb anti sickness drugs available and I'm sure they'll have one to suit you too.  The good stuff is expensive (about £50 a dose, I was told) but totally reliable.

    Like you, I had a severe allergic reaction to Rituximab.   So they gave me intravenous Piriton and hydrocortisone in the drip before the Rituximab and it really worked.  I never had any further bother from the allergies, but Piriton makes me really sleepy, so I had to get lifts to and from the unit on treatment days.  I wouldn't have even found the right bus, let alone stayed awake on the journey home.  You may want to plan your own travel, in case you are similarly affected.  You should certainly get a good night's sleep after treatment!

    Half way point is great!  I could really feel a difference in my own body by then and I was really encouraged to see progress.  Best wishes for the rest of your course!

    Cecren

  • Thanks Cecren, 

    I don’t know why I have felt so nauseous but it is awful. I have been given ondansetron and metclopramine and told I can take them both when needed, so I have done. I haven’t actually been sick, so I assume they are helping that aspect, but the nausea is awful. I have found it worse for the first week after treatment and then it becomes more bearable until the next treatment. My sense of smell is really heightened at the moment and I don’t think that helps, even nice smells aren’t particularly nice when they are amplified so much, so I wonder if that is making the nausea worse.

    I am sure I will cope and like you, they have said I will need piriton and hydrocortisone before my next round, so hopefully that will do the trick. I am lucky that my daughter will take me and pick me up from the hospital, her boss has been brilliant and let her work around my appointments. 
    can I ask are you on the rituximab maintenance now?  How does that affect you if you are? It’s good to know you have got through the initial treatment,. I have definitely noticed a difference already in that I can now walk without crutches. I was unable to walk for a few months due to the lymph nodes in my groin pressing on nerves. I assume they have shrunk now as I can walk properly now with just a slight limp. So I am taking that as a positive sign.

    thanks for your reply and take care,

    Sarah 

  • Hi Sarah,

    You really do sound nauseous.  There's a range of goodies your team will tend to use - there's usually prescribing protocols they'll use in each hospital.  But I should imagine that if a patient were seriously affected by their mix of chemo, a consultant would have the authority to vary the medicines.  Ours isn't the most unpleasant chemo cocktail - cisplatin is said to be nastier - but nobody wants a patient to be feeling so bad.

    What I had was something called Akynzeo, which is licensed for chemo nausea here in Scotland, but I don't know about England.  It's a combo of two antinausea drugs, netupitant and palonosetron, in a single capsule that you take when you clock in at the chemo unit.  Takes about an hour to work, lasts 5 days.  To my shame and guilt, it's now costing the NHS £69 per capsule!  But it truly works.  I was given metaclopramide tabs to take home, in case.  That pack is still unopened in my bathroom cupboard.

    I'm not on any maintenance, mostly because I responded so briskly to treatment and cleared up all traces of my lymphoma.  I had a grade 4 lymphoma in my hip bone, but it completely vanished during chemo and I was disease free at the end of the course.  The tumour was mostly gone by the half way stage scan.  It ached during treatment and I needed my sticks for any distance & stairs.  But I knew that was the bendamustine doing its stuff, so I just took some painkillers and cheered it on.  I guess you're feeling something similar about your changes? 

    Hope you can get the nausea sorted out & you can enjoy your improved mobility!

    Cecren

  • Thanks Cecren, I am definitely going to ask about alternative anti-sickness drugs next time. I am very sensitive to all sorts of drugs so not really surprised that I have had reactions and the nausea. 
    I’m so glad I found this group, it’s very reassuring to know others have Had similar experiences. 
    I am meant to be having 2 years maintenance, but wonder if that will change depending on results. I am definitely enjoying my improved mobility and trying to make the most of my good days.

    thanks everyone, Sarah x

  • My hospital gives ondansetron which I found didn't help at all. They changed it to cyclizine  which worked better for me, along with domperidone before meals. Different combinations work for different people so you have to find the one for you. I found the hospital was very good at trying different things and was very supportive.

  • Thanks Londoner12, I am definitely going to ask to try something different next time